De Finetti’s Reconstruction of the Bayes-Laplace Paradigm

  • Eugenio Regazzini

Abstract

This paper includes a concise survey of the work done in compliance with de Finetti’s reconstruction of the Bayes-Laplace paradigm. Section 1 explains that para-digm and Section 2 deals with de Finetti’s criticism. Section 3 quotes some recent results connected with de Finetti’s program and Section 4 provides an illustrative example.

Keywords

Random Element Exponential Family Predictive Inference Conditional Prevision Finitely Additive 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Accardi, L. and Lu, Y. G.: 1993, ‘A Continuous Version of de Finetti’s Theorem’, Ann. Prob. 21, 1478–1493.MathSciNetMATHCrossRefGoogle Scholar
  2. Aldous, D.: 1981, ‘Representations for Partially Exchangeable Arrays of Random Variables’, J. Multivariate Anal. 11, 581–598.MathSciNetMATHCrossRefGoogle Scholar
  3. Aldous, D.: 1985, ‘Exchangeability and Related Topics’, in P. L. Hennequin (ed.), Ecole d’été de probabilités de Saint Flour XIII, Lecture Notes in Math., no 1117. Springer-Verlag, Berlin.Google Scholar
  4. Berti, P., Regazzini, E., and Rigo, P.: 1991, ‘Coherent Statistical Inference and Bayes Theorem’, Ann. Stat. 19, 366–381.MathSciNetMATHCrossRefGoogle Scholar
  5. Berti, P., Regazzini, E., and Rigo, P.: 1992, ‘Finitely Additive Radon-Nikodým Theorem and Concentration of a Probability with Respect to a Probability’, Proc. Am. Math. Soc. 114, 1069–1108.MathSciNetMATHGoogle Scholar
  6. Berti, P., Regazzini, E., and Rigo, P.: 1994a, ‘Coherent Prevision of Random Elements’, Technical Report 94.15 CNR-IAMI, Milano.Google Scholar
  7. Berti, P., Regazzini, E., and Rigo, P.: 1994b, ‘Well-Calibrated, Coherent Forecasting Systems’, To appear in Theory Prob. Applic. Google Scholar
  8. Berti, P. and Rigo, P.: 1994a, ‘A Glivenko-Cantelli Theorem for Exchangeable Random Variables’, To appear in Stat. Prob. Letters. Google Scholar
  9. Berti, P. and Rigo, P.: 1994b, ‘Coherent Inferences and Improper Priors’, Ann. Stat. 22, 1177–1194.MathSciNetMATHCrossRefGoogle Scholar
  10. Berti, P. and Rigo, P.: 1994c, ‘On the Existence of Inferences which are Consistent with a Given Model’, To appear in Ann. Stat. Google Scholar
  11. Björk, T. and Johansson, B.: 1993, ‘On Theorems of de Finetti Type for Continuous Time Stochastic Processes’, Scand. J. Statist. 20, 289–312.MathSciNetMATHGoogle Scholar
  12. Blum, J., Chernoff, J., Rosenblatt, M., and Teicher, H.: 1958, ‘Central Limit Theorems for Interchangeable Processes’, Canad. J. Math. 10, 222–229.MathSciNetMATHCrossRefGoogle Scholar
  13. Bühlmann, H.: 1958, ‘Le Problème “Limite Centrale” pour les Variables Aléatoires Échangeable’, CR. Acad. Sci. Paris 246, 534–536.MATHGoogle Scholar
  14. Bühlmann, H.: 1960, ‘Austauschbare stochastische Variabein und ihre Grenzwertsätze’, Univ. Calif. Publ. Stat. 3, 1–35.Google Scholar
  15. Campanino, M. and Spizzichino, F.: 1981, ‘Prediction, Sufficiency and Representation of Infinite Sequences of Exchangeable Random Variables’, Technical Report Inst. Mathe-matics “G. Castelnuovo”, Univ. Roma.Google Scholar
  16. Cifarelli, D. M. and Regazzini, E.: 1980–1981, ‘Sul ruolo dei riassunti esaustivi ai fini della previsione in contesto bayesiano’, Riv. Mat. per le Sc. Econ. e Soc. 3, 109–125, 4, 3–11.MathSciNetMATHGoogle Scholar
  17. Cifarelli, D. M. and Regazzini, E.: 1990, ‘Distribution Functions of Means of a Dirichlet Process’, Ann. Stat. 18, 429–442 (Correction in Ann. Stat. (1994) 22, 1633–1634).MathSciNetMATHCrossRefGoogle Scholar
  18. Cifarelli, D. M. and Regazzini, E.: 1993, ‘Some Remarks on the Distribution Functions of Means of a Dirichlet Process’, Technical Report 93.4 CNR-IAMI, Milano.Google Scholar
  19. Crisma, L.: 1971, ‘Alcune valutazioni quantitative interessanti la proseguibilità di processi aleatori scambiabili’, Rend. Ist. Mat. Univ. Trieste 3, 96–124.MathSciNetMATHGoogle Scholar
  20. Crisma, L.: 1982, ‘Quantitative Analysis of Exchangeability in Alternative Processes’, in G. Koch and F. Spizzichino (eds.), Exchangeability in Probability and Statistics, North-Holland, Amsterdam, pp. 207–216.Google Scholar
  21. Daboni, L.: 1975, ‘Caratterizzazione delle successioni (funzioni) completamente monotone in termini di rappresentabilità delle funzioni di sopravvivenza di particolari intervalli scambiabili tra successi (arrivi) contigui’, Rendiconti di Matematica 8, 399–412.MathSciNetMATHGoogle Scholar
  22. Daboni, L.: 1982, ‘Exchangeability and Completely Monotone Functions’, in G. Koch and F. Spizzichino (eds.), Exchangeability in Probability and Statistics, North-Holland, Amsterdam, pp. 39–45.Google Scholar
  23. Daboni, L. and Wedlin, A.: 1982, Statistica. Utet, Torino.MATHGoogle Scholar
  24. Dawid, A. P.: 1978, ‘Extendibility of Spherical Matrix Distributions’, J. Multivar. Anal. 8, 567–572.MathSciNetCrossRefGoogle Scholar
  25. de Finetti, B.: 1930, ‘Sulla proprietà conglomerativa delle probabilità subordinate’, Atti R. Ist. Lomb. Scienze Lettere 63, 414–418.MATHGoogle Scholar
  26. de Finetti, B.: 1937a, La prévision: ses lois logiques, ses sources subjectives. Ann. de l’Inst. Henry Poincaré 7, 1–68 [English translation in H. E. Kyburg and H. E. Smokier (eds.), Studies in Subjective Probability 1964, Wiley, New York, pp. 97–156].Google Scholar
  27. de Finetti, B.: 1938a, ‘Sur la condition de “équivalence partielle”’, [Colloque consacré à la théorie de probabilités. Univ. de Genève, 12–16 octobre, 1937] Actualités Scient, et Ind. n. 739. Hermann & Cie, Paris.Google Scholar
  28. de Finetti, B.: 1959, ‘La probabilità e la statistica nei rapporti con l’induzione, secondo i diversi punti di vista’, Atti corso CIME su Induzione e Statistica Varenna, 1–115 [English translation in B. de Finetti Probability, Induction and Statistics (1972), Wiley, New York]Google Scholar
  29. de Finetti, B.: 1969, ‘Sulla proseguibilità di processi aleatori scambiabili’, Rend. Ist. Mat. Univ. Trieste 1, 53–67.MathSciNetMATHGoogle Scholar
  30. Diaconis, P.: 1988, ‘Recent Progress on the de Finetti’s Notions of Exchangeability’, in J. M. Bernardo, M. H. DeGroot, D. V. Lindley and A. F. M. Smith (eds.), Bayesian Statistics 3,111–125, Oxford Univ. Press, Oxford.Google Scholar
  31. Diaconis, P., Eaton, M. L., and Lauritzen, S. L.: 1992, ‘Finite de Finetti Theorems in Linear Models and Multivariate Analysis’, Scand. J. Stat. 19, 289–315.MathSciNetMATHGoogle Scholar
  32. Diaconis, P. and Freedman, D.: 1980a, ‘de Finetti’s Theorem for Markov Chains’, Ann. Prob. 8, 115–130.MathSciNetMATHCrossRefGoogle Scholar
  33. Diaconis, P. and Freedman, D.: 1980b, ‘Finite Exchangeable Sequences’, Ann. Prob. 8, 745–764.MathSciNetMATHCrossRefGoogle Scholar
  34. Diaconis, P. and Freedman, D.: 1984, ‘Partial Exchangeability and Sufficiency’, in J. K. Ghosh and J. Roy (eds.), Proc. Indian Statist. Inst. Golden Jubelee Int’l Conf. on Statistics: Applications and New Directions, Indian Statistical Institute, Calcutta, pp. 205–236.Google Scholar
  35. Diaconis, P. and Freedman, D.: 1987, ‘A Dozen de Finetti-style Results in Search of a Theory’, Ann. Inst. Henri Poincaré 23, 394–423.MathSciNetGoogle Scholar
  36. Diaconis, P. and Freedman, D.: 1988, ‘Conditional Limit Theorems for Exponential Families and Finite Versions of de Finetti’s Theorem’, J. Theor. Prob. 1, 381–410.MathSciNetMATHCrossRefGoogle Scholar
  37. Diaconis, P. and Freedman, D.: 1990, ‘Cauchy’s Equation and de Finetti’s Theorem’, Scand. J. Stat. 17, 235–250.MathSciNetMATHGoogle Scholar
  38. Diaconis, P. and Ylvisaker, D.: 1979, ‘Conjugate Priors for Exponential Families’, Ann. Stat. 7,269–281.MathSciNetMATHCrossRefGoogle Scholar
  39. Eaton, M. L., Fortini, S., and Regazzini, E.: 1993, ‘Spherical Symmetry: An Elementary Justification’, J. Ital. Statist. Soc. 2, 1–16.MATHCrossRefGoogle Scholar
  40. Fortini, S., Ladelli, L., and Regazzini, E.: 1994, ‘A Central Limit Problem for Partially Exchangeable Random Variables’, To appear in Theory Prob. Applic. Google Scholar
  41. Freedman, D.: 1962a, ‘Mixtures of Markov Processes’, Ann. Math. Stat. 33, 114–118.MATHCrossRefGoogle Scholar
  42. Freedman, D.: 1962b, ‘Invariance under Mixing which Generalize de Finetti’s Theorem’, Ann. Math. Stat. 33, 916–923.MATHCrossRefGoogle Scholar
  43. Freedman, D.: 1963, ‘Invariance under Mixing which Generalize de Finetti’s Theorem: Continuous Time Parameter’, Ann. Math. Statist. 34, 1194–1216.MathSciNetMATHCrossRefGoogle Scholar
  44. Freedman, D.: 1984, ‘De Finetti’s Theorem in A Continuous Time’, Technical Report 36, Department of Statistics, Univ. of California, Berkeley.Google Scholar
  45. Kallenberg, O.: 1973, ‘Canonical Representations and Convergence Criteria for Processes with Interchangeable Increments’, Zeit. für Wahrsch. verw. Gebiete 27, 23–36.MathSciNetMATHCrossRefGoogle Scholar
  46. Kallenberg, O.: 1974, ‘Path Properties of Processes with Independent and Interchangeable Increments’, Zeit, für Wahrsch. verw. Gebiete 28, 257–271.MathSciNetMATHCrossRefGoogle Scholar
  47. Kallenberg, O.: 1975, ‘Infinitely Divisible Processes with Interchangeable Increments and Random Measures Under Convolution’, Zeit. für Wahrsch. verw. Gebiete 32, 309–321.MathSciNetMATHCrossRefGoogle Scholar
  48. Kallenberg, O.: 1982, ‘Characterizations and Embedding Properties in Exchangeability’, Zeit, für Wahrsch. verw. Gebiete 60, 249–281.MathSciNetMATHCrossRefGoogle Scholar
  49. Klass, M. and Teicher, H.: 1987, ‘The Central Limit Theorem for Exchangeable Random Variables without Moments’, Ann. Prob. 15, 138–153.MathSciNetMATHCrossRefGoogle Scholar
  50. Kolmogorov, A. N.: 1933b, ‘Grundbegriffe der Wahrscheinlichkeitsrechnung’, Ergebnisse der Mathematik 2 3, Springer, Berlin. [English translation in Foundations of the Theory of Probability (1956), Chelsea].Google Scholar
  51. Küchler, V. and Lauritzen, S. L.: 1989, ‘Exponential Families Extreme Point Models, and Minimal Space-Time Invariant Functions for Stochastic Processes with Stationary and Independent Increments’, Scand. J. Stat. 15, 237–261.Google Scholar
  52. Lauritzen, S. L.: 1975, ‘General Exponential Models for Discrete Observations’, Scand. J. Stat. 2, 23–33.MathSciNetMATHGoogle Scholar
  53. Petris, G. and Regazzini, E.: 1994, ‘About the Characterization of Mixtures of Markov Chains’, Unpublished paper.Google Scholar
  54. Regazzini, E.: 1985, ‘Finitely Additive Conditional Probabilities’, Rend. Sem. Mat. Fis. Milano 55, 69–89. Correction in Rend. Sem. Mat. Fis. Milano 57, 599.MathSciNetMATHCrossRefGoogle Scholar
  55. Regazzini, E.: 1987, ‘De Finetti’s Coherence and Statistical Inference’, Ann. Stat. 15, 845–864.MathSciNetMATHCrossRefGoogle Scholar
  56. Ressel, P.: 1985, ‘De Finetti-Type Theorems: An Analytic Approach’, Ann. Prob. 13, 898–922.MathSciNetMATHCrossRefGoogle Scholar
  57. Scarsini, M. and Verdicchio, L.: 1993, ‘On the Extendibility of Partially Exchangeable Random Vectors’, Stat. Probab. Lett. 16, 43–46.MathSciNetMATHCrossRefGoogle Scholar
  58. Smith, A. F. M.: 1981, ‘On Random Sequences with Centered Spherical Symmetry’, J. Roy. Stat. Soc. Series B 43, 208–209.MATHGoogle Scholar
  59. Spizzichino, F.: 1982, ‘Extendibility of Symmetric Probability Distributions and Related Bounds’, in G. Koch and F. Spizzichino (eds.), Exchangeability in Probability and Statistics, North-Holland, Amsterdam, pp. 313–320.Google Scholar
  60. Spizzichino, F.: 1988, ‘Symmetry Conditions on Opinion Assessment Leading to Time-Transformed Exponential Models’, in Reliability Soc. Ital. di Fisica, Bologna.Google Scholar
  61. von Plato, J.: 1991, ‘Finite Partial Exchangeability’, Stat. Probab. Lett. 11, 99–102.MATHCrossRefGoogle Scholar
  62. Wood, G. R.: 1992, ‘Binomial Mixtures and Finite Exchangeability’, Ann. Prob. 20, 1167–1173.MATHCrossRefGoogle Scholar
  63. Zabell, S. L.: 1995, ‘Characterizing Markov Exchangeable Sequences’, J. Theoret. Prob. 8, 175–178.MathSciNetMATHCrossRefGoogle Scholar
  64. Zaman, A.: 1984, ‘Urn Models for Markov Exchangeability’, Ann. Prob. 12, 223–229.MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 1997

Authors and Affiliations

  • Eugenio Regazzini
    • 1
  1. 1.Istituto di Metodi QuantitativiUniversità L. BocconiMilanoItaly

Personalised recommendations